This snapshot, taken on
03/10/2012
, shows web content acquired for preservation by The National Archives. External links, forms and search may not work in archived websites and contact details are likely to be out of date.
 
 
The UK Government Web Archive does not use cookies but some may be left in your browser from archived websites.

Website of the UK government

Please note that this website has a UK government accesskeys system.

Public services all in one place

Main menu

Wednesday, 3 October 2012

Helping your child avoid the dangers of drugs

Find out how to educate your child about the dangers of drugs and to recognise the signs that they may be using them. You should also know where you can go for help and information, and what to do in an emergency.

Can't see the video?

3_parentchannel_drugs_large_jpg

To play this video you need Adobe Flash Player version 9 or higher on your computer and have JavaScript enabled on your browser. Our Help with video files page gives advice if you are unsure how to do this. The Flash software is free.

Talking to your child about the dangers of drugs

It’s never too early to educate your child about the dangers of drugs. You should encourage discussion about them and make sure your child knows to tell you if they’re ever offered anything.

Signs that your child may be using drugs

Possible signs of drug use can include changes in your child’s:

  • appearance
  • choice of friends
  • interests
  • eating and sleeping habits
  • mood
  • openness with you

However, all these can be a natural part of growing up and a young person who is not using drugs could show the same changes. If you have suspicions, speak to your child but don’t jump to any conclusions.

What to do if your child is taking drugs

If you do find out your child is taking drugs, your natural reaction may be to panic. However, it’s important you stay calm, talk to them and reassure them. You should:

  • let them explain in their own words what they've done
  • avoid asking them why they've taken drugs as it will make them defensive
  • not get hung up on blame
  • let them know exactly how you feel about the situation

If your child does have a drug problem it’s important for them to know that you will be there for them. This could be in the form of answering simple questions or helping them through the difficult process of kicking the habit. Let them know you trust them, but at the same time feel free to show disappointment if this trust is broken. More information and advice is available from Talk to FRANK.

Talk to FRANK

Talk to FRANK is the national drugs helpline offering free, confidential information and advice 24 hours a day, seven days a week. You can call FRANK on 0800 77 66 00 or text a question on 82111. The cost of sending a text to FRANK is the same as a standard text message, which will depend on your network tariff. Information and advice is also available via the website.

Getting help from local services and your child’s school

Your GP can refer you to local drugs counselling agencies. Your child’s school should have a policy on drug education and managing drug-related incidents. The Community Liaison Department of your local police force will be able to answer your questions about the local drug scene and the law.

What to do in case of an emergency

If you find your child is having a bad reaction to something they’ve taken, there are things you can do to help. You should always try to calm them and be reassuring.

Drugs can be loosely put into two groups – 'stimulants' and 'depressants'.

If your child has taken a 'stimulant'

If your child has taken amphetamines (speed), cocaine, cannabis, ecstasy, LSD (acid) or magic mushrooms, they might feel tense and panicky. If this happens you should:

  • calm them down and be reassuring - try not to let them see if you feel scared or worried
  • explain that the feelings will pass
  • encourage them to settle in a quiet, dimly lit room
  • tell them to take long, slow breaths if they start breathing very quickly

If your child has taken a 'depressant'

If your child has taken heroin or tranquillisers, or misused gases, glues or aerosols, they might start to feel very drowsy. If this happens you should:

  • try not to frighten or startle them, or let them exert themselves
  • never give them coffee or other caffeine-based products to wake them up
  • lie them on their side in the recovery position if the symptoms persist, so their tongue can't fall back and prevent breathing
  • call an ambulance if they don't start to become more alert

Useful contacts

Additional links

Simpler, Clearer, Faster

Try GOV.UK now

From 17 October, GOV.UK will be the best place to find government services and information

Access keys

If you would like to take part in our website visitor survey, please visit the site and then come back and select this link to take part in the survey.